Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 39, NWS Tucson, AZ

July 27, 2014Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2014, 2:29 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2014, 2:29 PM MST (21:29 UTC)
Expired
Jul 27, 2014, 3:15 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 17 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WUUS55 KTWC 272129
SVRTWC
AZC019-023-272215-
/O.NEW.KTWC.SV.W.0039.140727T2129Z-140727T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
229 PM MST SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PIMA COUNTY IN SOUTHEAST ARIZONA...
  NORTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 315 PM MST

* AT 228 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF SONOITA...AND MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3170 11078 3188 11066 3180 11046 3163 11052
TIME...MOT...LOC 2129Z 166DEG 3KT 3176 11060

$$

KD
1 follow-up statement
639 
WWUS55 KTWC 272149
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
249 PM MST SUN JUL 27 2014

AZC019-023-272215-
/O.CON.KTWC.SV.W.0039.000000T0000Z-140727T2215Z/
SANTA CRUZ AZ-PIMA AZ-
249 PM MST SUN JUL 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR SOUTHEASTERN PIMA AND NORTHEASTERN SANTA CRUZ COUNTIES...

AT 247 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED JUST NORTH OF ELGIN...OR 20 MILES NORTHWEST OF SIERRA 
VISTA. THIS STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN WILL ACCOMPANY THE HAIL ALONG STATE ROUTE 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3170 11078 3188 11066 3180 11046 3163 11052
TIME...MOT...LOC 2148Z 000DEG 1KT 3171 11057

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:25 PM MST, 4 minutes earlier.

Area forecast discussion, Jul 27, 2:25 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST SUN JUL 27 2014

.SYNOPSIS...EXPECT A GOOD CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS TO START THE WEEK. SOME STORMS WILL GENERATE LOCALLY
HEAVY RAIN AND STRONG GUSTY WINDS. FEWER STORMS ARE EXPECTED AROUND
MID WEEK AS HIGH PRESSURE BUILDS OVERHEAD ACCOMPANIED BY SEVERAL
DEGREES OF HEATING BY TUESDAY OR WEDNESDAY. A STRONGER CHANCE OF
THUNDERSTORMS RETURNS ONCE AGAIN TO END THE WEEK AND TAKE US INTO
NEXT WEEKEND.

&&

.DISCUSSION...A DOWN TREND IMMEDIATELY BEHIND LAST NIGHT'S ACTIVITY
THROUGH WESTERN AND CENTRAL AREAS (SAY...FROM TUCSON WESTWARD)
DURING THE MORNING HOURS WITH EARLY CLEARING IN MOST EASTERN AREAS.
IN ADDITION AND MOST IMPORTANTLY...WE STILL HAVE THE STRONG IMPULSE
COMING IN ON OUR BRISK EASTERLY FLOW FROM CHIHUAHUA LATE TODAY AND
TONIGHT TO TAKE ADVANTAGE OF DEEP MOISTURE IN PLACE (PRECIPITABLE
WATER VALUES BACK UP AROUND 1.4 TO 1.6 INCHES). DECENT SHEER PROFILE
ABOVE 10K FEET AND SOLID STORM STRUCTURE ENVIRONMENT FOR ORGANIZED
OUTFLOWS. AS EXPECTED WE ARE SEEING SOME STRONG DEVELOPMENT IN
EASTERN AREAS AND STILL EXPECT THUNDERSTORMS INTO CENTRAL AND
WESTERN AREAS BETWEEN 00Z-06Z. SEVERE WIND THREAT AS WELL AS
POTENTIAL LOCAL FLASH FLOOD THREATS INTO THE EVENING HOURS.

STILL LOOKING AT A POSSIBLE DOWNTURN BY TUESDAY OR WEDNESDAY AND
LASTING INTO AT LEAST THURSDAY AS A SECONDARY HIGH CENTER
RECONSOLIDATES (BRIEFLY) NEARLY OVERHEAD. THIS WILL TEND TO PUSH
STORM ACTIVITY BACK TO BORDER AND MOUNTAIN AREAS WHILE WE HEAT UP
SEVERAL DEGREES (PERHAPS AGAIN CLIMBING TO A FEW DEGREES SHY OF
RECORD LEVELS).

THAT SECONDARY HIGH SHOULD WEAKEN LATE THURSDAY INTO EARLY FRIDAY
WITH THE RIDGE REORIENTING ONCE AGAIN INTO A MORE FAVORABLE POSITION
FOR STRONG THUNDERSTORM COVERAGE FOR SE AZ BY FRIDAY OR SATURDAY.

&&

.AVIATION...VALID THRU 29/00Z.
SCTD TSRA/SHRA E OF KTUS WILL PUSH W FOR THE REMAINDER OF THIS
AFTERNOON INTO THIS EVENING WITH LINGERING ISOLD -SHRA AFTER
MIDNIGHT OR 29/07Z. MVFR CONDITIONS WITH THE STRONGER TSRA ALONG
WITH WIND GUSTS TO NEAR 40-45 KTS. OTHERWISE CLOUD DECKS WILL
GENERALLY BE AT 7-12K FT AGL THRU THE PERIOD. TSRA/SHRA DVLPG AFTER
29/18Z ON MONDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED MOSTLY AFTERNOON AND EVENING THUNDERSTORMS
FOR THE UPCOMING WEEK. EXPECT STRONG...GUSTY AND ERRATIC WINDS NEAR
THE STRONGER STORMS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL
OCCUR WITH OCCASIONAL GUSTS DURING THE AFTERNOON HOURS DUE TO
DAYTIME HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/GLUECK

In the hours before

Special weather statement, Jul 27, 1:11 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
111 PM MST SUN JUL 27 2014

AZZ509-510-272130-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
111 PM MST SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL
230 PM MST...

AT 106 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS IN FAR WESTERN NEW MEXICO ABOUT TO
ENTER EASTERN GREENLEE COUNTY...MOVING WEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...HANNAGAN
MEADOW...BLUE...HIGHWAY 191 FROM NEAR CLIFTON NORTHWARD.

LAT...LON 3308 10904 3309 10929 3372 10941 3374 10936
      3377 10904 3376 10903
TIME...MOT...LOC 2009Z 100DEG 13KT 3343 10915

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:22 PM MSTAreal Flood AdvisoryTWCGreenlee83 min
Jul 26, 5:36 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee69 min
Jul 26, 6:24 PM MSTSpecial Weather StatementTWCGraham36 min
Jul 26, 6:41 PM MSTSpecial Weather StatementTWCGraham49 min
Jul 26, 7:07 PM MSTAreal Flood AdvisoryTWCGraham113 min
Jul 26, 8:18 PM MSTSevere Thunderstorm WarningTWCCochise57 min
Jul 26, 9:23 PM MSTSpecial Weather StatementTWC37 min
Jul 26, 9:39 PM MSTSpecial Weather StatementTWCCochise51 min
Jul 26, 9:56 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Jul 26, 10:27 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Jul 26, 10:42 PM MSTSpecial Weather StatementTWCCochise48 min
Jul 26, 11:11 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Jul 26, 11:33 PM MSTSpecial Weather StatementTWCSanta Cruz57 min
Jul 26, 11:46 PM MSTSevere Thunderstorm WarningTWCSanta Cruz37 min
Jul 26, 11:57 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Jul 27, 12:15 AM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Jul 27, 12:31 AM MSTSevere Thunderstorm WarningTWCSanta Cruz59 min
Jul 27, 1:32 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 27, 2:09 AM MSTSpecial Weather StatementTWCPima51 min
Jul 27, 1:11 PM MSTSpecial Weather StatementTWCGreenlee79 min
Jul 27, 2:58 PM MSTSpecial Weather StatementTWCGraham77 min
Jul 27, 3:08 PM MSTFlash Flood WarningTWCPima, Santa Cruz112 min
Jul 27, 3:14 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz33 min
Jul 27, 3:35 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee14 min
Jul 27, 4:06 PM MSTAreal Flood AdvisoryTWCGraham84 min
Jul 27, 4:20 PM MSTAreal Flood AdvisoryTWCGraham85 min
Jul 27, 4:58 PM MSTSpecial Weather StatementTWC77 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.